Alert archive / Kentucky / Freeze Warnings in 2017

Freeze Warning 2, NWS Jackson, KY

March 11, 201733 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Mar 11, 2017, 3:42 AM EST for 33 counties in Kentucky. It took effect at Mar 11, 2017, 10:00 PM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2017, 3:42 AM EST (08:42 UTC)
In effect from
Mar 11, 2017, 10:00 PM EST
Expired
Mar 12, 2017, 11:00 AM EDT
In force
12 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS73 KJKL 110842
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
342 AM EST Sat Mar 11 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111500-
/O.NEW.KJKL.FZ.W.0002.170312T0300Z-170312T1500Z/
/O.CON.KJKL.FZ.W.0001.000000T0000Z-170311T1500Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
342 AM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 10 PM EST THIS EVENING TO 11 AM
EDT SUNDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from 10 PM EST this evening to 11 AM
EDT Sunday. 

* Temperatures will remain in the lower 20s across most of eastern
  Kentucky this morning. Temperatures are also expected to fall
  into the lower 20s tonight and into Sunday morning. Freezing
  temperatures will also be possible through the upcoming week. 

* These temperatures will likely do considerable damage to fruit
  trees, especially trees that have budded out such as peach
  trees. Other plants that are ahead of schedule for the spring
  could also be impacted. Take necessary precautions to protect
  any sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
4 follow-up statements
182 
WWUS73 KJKL 111448
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
948 AM EST Sat Mar 11 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120500-
/O.CAN.KJKL.FZ.W.0001.000000T0000Z-170311T1500Z/
/O.CON.KJKL.FZ.W.0002.170312T0300Z-170312T1500Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
948 AM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM EST THIS EVENING
TO 11 AM EDT SUNDAY...

* Temperatures are expected to fall into the lower 20s tonight
  into Sunday morning. Freezing temperatures will also be possible
  through the upcoming week. 

* These temperatures will likely do considerable damage to fruit 
  trees, especially trees that have budded out such as peach 
  trees. Other plants that are ahead of schedule for the spring 
  could also be impacted. Take necessary precautions to protect 
  any sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
522 
WWUS73 KJKL 120454
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1154 PM EST Sat Mar 11 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200-
/O.CON.KJKL.FZ.W.0002.000000T0000Z-170312T1500Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1154 PM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SUNDAY...

* Temperatures are expected to fall into the upper teens and lower
  20s by Sunday morning. Freezing temperatures will also be possible
  through the upcoming week. 

* These temperatures will likely do considerable damage to fruit 
  trees, especially trees that have budded out such as peach 
  trees. Other plants that are ahead of schedule for the spring 
  could also be impacted. Take necessary precautions to protect 
  any sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Geogerian
300 
WWUS73 KJKL 120903
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
503 AM EDT Sun Mar 12 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121500-
/O.CON.KJKL.FZ.W.0002.000000T0000Z-170312T1500Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
503 AM EDT Sun Mar 12 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* Sub-freezing temperatures are expected through late this
  morning. Sub-freezing temperatures are expected at times through
  the upcoming week. 

* These temperatures will likely do considerable damage to fruit 
  trees, especially trees that have budded out such as peach 
  trees. Other plants that are ahead of schedule for the spring 
  could also be impacted. Take necessary precautions to protect 
  any sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Geogerian
503 
WWUS73 KJKL 121510 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
1110 AM EDT Sun Mar 12 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121615-
/O.EXP.KJKL.FZ.W.0002.000000T0000Z-170312T1500Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1110 AM EDT Sun Mar 12 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures have come up above freezing for most places this
morning. As a result, the freeze warning was allowed to expire. 

Sub-freezing temperatures are expected for much of the area again
tonight, but not the hard freeze most have seen the past two
nights. The valleys will have the best chance for a prolonged
period of below freezing temperatures tonight into Monday morning.
Precaution is urged for these locations. In addition, much colder
temperatures - down into the teens for several hours - are
expected for eastern Kentucky Tuesday and Wednesday night when a 
hard freeze is in the forecast. 

$$

GREIF

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Mar 11, 1:30 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 11, 1:30 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
130 AM EST Sat Mar 11 2017

.UPDATE...
Issued at 130 AM EST SAT MAR 11 2017

Updated the forecast to input the latest temperatures and dew
points in the grids. The obs were then extrapolated for the drop
through the night in the deeper valleys. The rest of the forecast
is largely on track.

UPDATE Issued at 1041 PM EST FRI MAR 10 2017

Late evening surface analysis is showing the gradient has
weakened and most sites have seen a decrease in winds. However
quite a few sites remain somewhat mixed and this is making
temperature forecast tricky. Given this have had to slow the
temperature drop even in the valley locales. Otherwise a few mid
to high clouds have been passing through and still expect more
clouds to build toward dawn. Otherwise more minor updates to
temps/dews/winds with obs and trends.

UPDATE Issued at 642 PM EST FRI MAR 10 2017

The surface analysis shows surface high pressure attempting to
build southeast into the region this evening. However there
remains a reasonable gradient in place this hour and this is
leading to gusty winds early this evening. This gradient is
expected to weaken by around 03Z to 04Z. Given this did slow the
temperature fall this evening and will evaluate with subsequent
updates. Otherwise freshened up the grids with latest obs and sent
up to NDFD.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM EST FRI MAR 10 2017

A very dry airmass continues to advect into the region this
afternoon with relative humidities falling under 25 percent in
some places. This very dry air will likely impact how things
unfold over the weekend. Starting with tonight, clear skies will
allow temperatures to quickly fall through the evening hours. This
will allow our eastern valleys to approach the low 20s by
midnight. Ultimately, our eastern valleys will slip into the teens
tonight. A shortwave trough will then push south towards the
region late tonight and Saturday and pass just south of Kentucky
Saturday night. This will bring an increase in clouds to the area
on Saturday. Cloud bases will likely remain quite high on
Saturday, limiting everything to flurries through the day.

12z model guidance continues to drift southward and now looks like
all but perhaps our fringe counties along the Tennessee/Virginia
border will not see much in the way of snow. Those border areas to
the south could very well end up seeing very little, but opted to
trend the amounts down in those areas, so will keep amounts near a
half inch. Otherwise, mainly flurries expected with this event.
Temperatures will plummet back into the 20s again Saturday night
and will likely need another freeze warning. However, will
maintain the current freeze warning for tonight and issue the one
for tomorrow night when the one tonight expires tomorrow morning.

.LONG TERM...(Sunday through Friday)
Issued at 445 PM EST FRI MAR 10 2017

The models are in just reasonable agreement aloft through the
majority of the extended. They all depict a deep and broad trough
pivoting off well to the northeast of Kentucky on Sunday. With
this transition, flow will become more zonal through Kentucky
ahead of a smaller trough sweeping east through the Central Plains
into Monday. This trough, deeper in the ECMWF than the GFS, will
then pass through eastern Kentucky with some linkage to a northern
stream low, but its core will be found well to the south.
Nevertheless, it will bring a fair amount of energy and falling
heights through the area into Monday night. A secondary and deeper
trough then dives south into the Ohio Valley from central Canada.
With this low the GFS is quicker than the ECMWF. Either way very
low heights, for this time of year, will descend over our area
late Tuesday into Wednesday morning. These heights will slowly
rebound later Wednesday through the rest of the week with plenty
of lingering energy passing through the CWA through Thursday.
Heights will rise back toward normal for Friday, but another,
weaker, wave is poised to drop this way from the Upper Midwest.
Despite the larger than average spread between the GFS and ECMWF
for the latter part of the week will go with a blend to average
out the differences.

Sensible weather will feature a continuation of our harsh return
to, or start of, winter weather. The last of the light snow and
flurries will move further away to the southeast with sunshine
returning and brisk winds seen while chilly high pressure builds
over the CWA. This high will quickly moderate, though, so that by
Monday temperatures will rebound into the mid to upper 40s. At the
same time the next sfc wave will be lifting toward the Great Lakes
pushing some warmer air briefly north into the southern Ohio
Valley on Monday with the leading pcpn as rain showers. Cold air
follows this low pushing back into the area behind a cold front
Monday night. This will likely turn the lingering pcpn to a mix of
snow and rain showers before going over to all snow as most of it
ends on Tuesday. There is enough difference between the GFS and
ECMWF with the sfc low and how quickly its center jumps to the
East Coast - quicker in the ECMWF - to lower confidence in the the
specifics and allow for a longer period of rain/snow mix in the
forecast rather than a more hard and fast transition to snow.
Certainly if the GFS pans out, Tuesday will be blustery with snow
showers and cold wind chills through the day as upslope and CAA
max out for this system. Details on this time frame will need more
time and model runs to be resolved. Very cold temperatures are
then expected for Wednesday and Thursday mornings likely requiring
additional freeze (hard) warnings. Dry weather for the latter
part of the week will give way to a chance for showers later
Friday following a significant moderation of the arctic high by
week's end.

Made some minor to moderate adjustments to the temperatures each
night to hit some ridge to valley distinctions on the non
precipitating nights. As for PoP, did fine tune them mainly to end
pcpn quicker for all but the mountains near Virginia on Tuesday
night and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 1243 AM EST SAT MAR 11 2017

Expect mainly VFR conditions through the period with light winds
expected. Some mid to upper level cloud cover will begin to move over
eastern Kentucky late tonight. A few instances of light rain or
light snow may develop by 18z along the border but most locations will
be VFR through the period with VFR cigs above 4 KFT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 10 AM EST this morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...KAS
LONG TERM...GREIF
AVIATION...SHALLENBERGER
Hazardous weather outlook, Mar 10, 3:35 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
335 PM EST Fri Mar 10 2017

KYZ044-050>052-058>060-068-069-104-106>114-119-120-112345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Knott-Owsley-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
335 PM EST Fri Mar 10 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A hard freeze is expected tonight into early Saturday morning.
Temperatures are expected to fall into the upper teens to lower
20s. Fruit trees and any other sensitive plants that are ahead of
schedule will see significant damage if left unprotected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a possibility for light accumulations from snow showers
Monday night and Tuesday.

Additional nights with temperatures well below freezing are also
expected during the period with any early vegetation likely to be
impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ079-080-083>088-115>118-112345-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Perry-Clay-
Leslie-Letcher-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Hazard, Manchester,
Hyden, Jenkins, and Whitesburg
335 PM EST Fri Mar 10 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A hard freeze is expected tonight into early Saturday morning.
Temperatures are expected to fall into the upper teens to lower
20s. Fruit trees and any other sensitive plants that are ahead of
schedule will see significant damage if left unprotected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snowfall will be possible Saturday night near the
Tennessee and Virginia borders. Snow amounts will remain under an
inch.

There is also a possibility for light accumulations from snow
showers Monday night and Tuesday.

Additional nights with temperatures well below freezing are also
expected during the period with any early vegetation likely to be
impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KAS

Nearby

Freeze Warnings in Kentucky, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.